Oklahoma, 2004

Hail and Damaging Wind in Oklahoma, June 21, 2004

June 21, 2004 · NWS TSA · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 21, 8:00 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 8:00 PM CST, 3 hours 36 minutes before
AFDTSA

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
900 PM CDT MON JUN 21 2004

SURFACE FRONT EXTENDS FROM WESTERN MISSOURI TO SOUTH OF EMPORIA TO
SOUTH OF WICHITA TO SOUTH OF GAGE...DRIFTING SLOWLY SOUTHWARD.  THE
FRONT IS SHOWN REASONABLY WELL BY CONVECTION SCATTERED ALONG THE
FRONT IN MISSOURI AND SOUTH CENTRAL KANSAS AND NORTH CENTRAL
OKLAHOMA. THE STORMS ON THE KS/OK BORDER ARE MOVING JUST SOUTH OF
EAST AND...IF THEY MAINTAIN THEIR STRENGTH...WILL MOVE THROUGH
NORTHERN OSAGE COUNTY AND TOWARD BARTLESVILLE...NOWATA AND VINITA.

INDICATIONS ARE THAT THIS FRONT WILL BE THE FOCUS OF TONIGHTS
PRECIPITATION.  THE CONVECTION OUT TO THE WEST HAS A MORE
NORTHWESTERLY TRAJECTORY AND WILL LIKELY MOVE TO THE SOUTHEAST AND
NOT TOWARD EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.  THE STORM
MOTION NOTED IN THE LAST WATCH ISSUANCE IS FROM 310 DEGREES.

SOUTHERLY 850MB FLOW COULD BE STRONGER...BUT SHOULD BE SUFFICIENT TO
PROVIDE CONVERGENCE ALONG THE FRONT TO DEVELOP WIDESPREAD CONVECTION
LATER TONIGHT...BUT WILL PROBABLY TAKE TILL AFTER MIDNIGHT TO REALLY
GET GOING.  MODELS SEEM TO WANT TO DEVELOP THE BETTER VERTICAL
MOTIONS AND INCREASED RH FIELDS AFTER MIDNIGHT AND MAINLY ALONG AND
SOUTH OF I-40.

MOST OF THIS IS BASED ON 18Z MODEL GUIDANCE THAT EARLIER SHIFT
ANALYZED.  SO...WILL MAKE NO CHANGES TO GENERAL FORECAST.  FLASH
FLOOD WATCH STILL LOOKS LIKE A GOOD IDEA...WITH PRECIPITABLE WATER
OF 1.78 AT OUN TONIGHT.

FORECAST ID= 2

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES ARZ019>020...
ARZ029.

OK...FLASH FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES OKZ049...
OKZ053...OKZ060>062...OKZ064>076.
Hazardous weather outlook, Jun 21, 6:30 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT MON JUN 21 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
730 PM CDT MON JUN 21 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS ALONG WITH FLASH FLOODING TONIGHT...

A COLD FRONT LOCATED FROM EAST CENTRAL KANSAS INTO NORTHWEST
OKLAHOMA THIS EVENING WILL SLIDE SOUTHWARD OVERNIGHT...AND COUPLE
WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO FUEL NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

THE AIRMASS ACROSS THE REGION HAS BECOME INCREASINGLY
UNSTABLE...AND AN ADEQUATE DEGREE OF THIS INSTABILITY WILL BE
MAINTAINED OVERNIGHT DESPITE THE LOSS OF HEATING.  INCREASING
WIND FIELDS ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE WILL ALSO BE
A FACTOR TOWARD SUPPORTING ISOLATED SEVERE THUNDERSTORMS.  THE
PRIMARY SEVERE WEATHER THREAT WOULD BE STRAIGHT LINE WINDS...WITH
HAIL TO THE SIZE OF NICKELS ALSO POSSIBLE.

OF EQUAL OR GREATER CONCERN IS THE POTENTIAL FOR FLASH FLOODING
OVERNIGHT AS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE
SLOW MOVING COLD FRONT.  ADDITIONAL THUNDERSTORMS WHICH FORM OVER
WESTERN AND CENTRAL OKLAHOMA MAY ALSO AFFECT THE AREA LATE TONIGHT.
PREVIOUS HEAVY RAINS HAVE SATURATED THE GROUND ACROSS MUCH OF THE
AREA MAKING FOR POTENTIAL FLOODING PROBLEMS WITH ANY ADDITIONAL
SIGNIFICANT RAIN.  AT THIS TIME IT APPEARS THE HEAVIEST RAINS WILL
FALL ALONG AND SOUTH OF INTERSTATE 40...WHERE WIDESPREAD 1 TO 2 INCH
RAINFALL AMOUNTS ARE EXPECTED. LOCAL AMOUNTS UP TO 4 INCHES WILL BE
POSSIBLE.  WITH THIS CONCERN...A FLASH FLOOD WATCH /OKCFFATUL/ HAS
BEEN POSTED FOR MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
WHICH CAN BE REFERENCED FOR ADDITIONAL DETAILS.

A POTENTIALLY SERIOUS FLASH FLOOD THREAT MAY DEVELOP.  ALL INTERESTS
IN EASTERN OKLAHOMA AND WESTERN ARKANSAS SHOULD LISTEN FOR LATER
FORECASTS AND POSSIBLE WATCHES AND WARNINGS.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY OPERATIONS CENTERS MAY NEED TO ACTIVATE THIS
EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RISK OF THUNDERSTORMS WILL PERSIST INTO TUESDAY WITH ANOTHER
POSSIBILITY OF THUNDERSTORMS OCCURRING FRIDAY...SATURDAY AND SUNDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION

In the hours before

Special weather statement, Jun 21, 8:12 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
912 PM CDT MON JUN 21 2004

OKZ054-220315-
OSAGE OK-
912 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 912 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHWEST OF APPERSON...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...APPERSON...WEBB
CITY...PEARSONIA AND FORAKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
June 21, 11:36 PM CST
Where
Osage County, Fairfax
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -96.700

Thunderstorm Wind, Osage

When
June 21, 11:36 PM CST
Where
Osage County, Fairfax
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
36.567, -96.700

Thunderstorm winds in excess of 70 miles an hour blew down large trees and tree limbs. The combination of the wind, trees falling and hail caused broken windows in homes and cars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407035, 5407036.